| Model Number |
5566.50.401 |
| Medical Device Problem Code |
Naturally Worn (2988)
| Health Effect - Clinical Code |
Bone Fracture(s) (1870)
| Date of Event |
11/01/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Checking the manufacturing charts of the involved lots #1406266, no pre-existing anomaly was found on the 16 devices manufactured with the same lot #.This is the first and only complaint received on those lot #s.We submit a final mdr when the investigation is complete.
Event or Problem Description
Hip revision surgery performed on (b)(6) 2024, due to bone fracture.According to the received information, the surgeon believes the mobile liner øint 28 mm ø40 mm (product code 5566.50.401, lot #1406266 - ster.(b)(4)) had worn causing poly debris to enter the proximal femur leading to weakling of the bone and then to fracture.The following components were removed: · mobile liner øint 28 mm ø40 mm (product code 5566.50.401, lot #1406266 - ster.(b)(4)).· h-max s lateralized femoral stem #15 (product code 4251.20.150, lot #1301117 - ster.(b)(4)).· femoral modular head - s ø28mm (product code 5010.42.281, lot #1481193 - ster.(b)(4)).The acetabular cup and neutral spacer were retained.It was reported that the femoral head was still stuck inside the explanted mobile liner after devices removal.A competitor's dual mobility liner in poly (40mm x 28mm) was implanted into the spacer.Patient is a male, 76 years old.No other clinical information was available.Previous surgery took place on (b)(6) 2014.Event happened in australia.
Event or Problem Description
Hip revision surgery performed on (b)(6) 2024, due to bone fracture.According to the received information, the surgeon believes the mobile liner øint 28 mm ø40 mm (product code 5566.50.401, lot#: 1406266 - ster.1400157) had worn causing poly debris to enter the proximal femur leading to weakling of the bone and then to fracture.The following components were removed: mobile liner øint 28 mm ø40 mm (product code 5566.50.401, lot#: 1406266 - ster.1400157).H-max s lateralized femoral stem #15 (product code 4251.20.150, lot#: 1301117 - ster.1300068).Femoral modular head - s ø28mm (product code 5010.42.281, lot#: 1481193 - ster.1400181).The acetabular cup and neutral spacer were retained.It was reported that the femoral head was still stuck inside the explanted mobile liner after devices removal.A competitor's dual mobility liner in poly (40mm x 28mm) was implanted into the spacer.Patient is a male, 76 years old.No other clinical information was available.Previous surgery took place on (b)(6) 2014.Event happened in australia.
Additional Manufacturer Narrative
Checking the manufacturing charts of the involved lot#: 1406266, no pre-existing anomaly was found on the (b)(4) manufactured with the same lot#.According to our records, all 16 mobile liners with lot#: 1406266 and ster.1400157 have been implanted and this is the only complaint received on this lot#.Device analysis: devices involved were not returned to limacorporate for further analysis.X-rays analysis: limacorporate received a total of 2 x-rays of the involved hip referring to pre-operative revision surgery.The x-rays received - dated on (b)(6) 2024 - have been evaluated by a medical consultant.Following, the medical consultant comments: "there is no doubt that progressive osteolysis at the femoral side has caused loosening and migration of the stem, finally leading to the periprosthetic fracture.Reason of osteolysis may be found in excessive debris from the poly liner.However, examining the explant i cannot find real excessive abrasion.As you say the metal head still has been firmly fixed inside the poly.I therefore do not believe the poly has been the cause of osteolysis.Looking at the pre-op x-ray it is interesting, that the metal spacer seems to be eccentrically positioned inside the shell, indicating possibly failure at implantation.Resulting metal wear also could lead to osteolysis of that amount.A third cause for osteolysis may be local infection.This appears even more likely as the osteolysis is only prominent at the tip of the stem, seemingly leaving the proximal femur undamaged.As debris, no matter of poly or metal, goes top-down just the opposite condition should be expected.This is just my interpretation.The definite answer to the question can only be provided by histological examination of the periprosthetic tissue (particles metal or poly?) or bacterial culture respectively".In addition, the medical consultant refers that it is a mistake to implant a competitor's dual mobility liner in poly into the limacorporate spacer.Moreover, according to the applicable ifus: "the components of delta acetabular system must not be used outside of the allowed combinations or with components belonging to other manufacturers".Considering that: check of the manufacturing charts highlighted no anomalies on components manufactured with lot#: 1406266.According to the received information, the surgeon believes that the mobile liner had worn causing poly debris to enter the proximal femur leading to weakling of the bone and then to fracture.According to the medical consultant "examining the explant i cannot find real excessive abrasion, looking at the pre-op x-ray it is interesting that the metal spacer seems to be eccentrically positioned inside the shell, indicating possibly failure at implantation, a third cause for osteolysis may be local infection.This appears even more likely as the osteolysis is only prominent at the tip of the stem, seemingly leaving the proximal femur undamaged" and "the definite answer to the question can only be provided by histological examination of the periprosthetic tissue or bacterial culture respectively".We are not able to draw a definitive root cause for the event, still we can state that the event was not product related.Pms data: according to limacorporate pms data, the revision rate of mobile liners - belonging to the family codes 5566.50.401 to 5566.50.580 - due to bone fracture is <0.01%.Based on the root cause analysis performed and according to the relevant pms data, no corrective actions are required for this specific case.Limacorporate continues monitoring the market to promptly detect any further similar issue.Note: this is a final mdr.